Evaluation of Gastric pH-Dependent Drug Interactions with Acid-Reducing Agents: Study Design, Data Analysis, and Clinical Implications Guidance for Industry

On 30 November 2020 the FDA published the draft guidance for industry. Submit comments by 26 February 2021.

Elevation of gastric pH by acid-reducing agents (ARAs) can affect the solubility and dissolution characteristics of orally administered drug products. As a result, concomitant administration of a drug with an ARA could alter the bioavailability of the drug, potentially resulting in a loss of efficacy for weak-base drugs or increased adverse events for weak-acid drugs. ARAs such as antacids, histamine H2-receptor antagonists (H2 blockers), and proton pump inhibitors (PPIs) are widely used, and many of these drugs are available over the counter. Consequently, there is an increased risk for clinically significant drug-drug interactions (DDIs) with concomitant administration of drugs with ARAs. Therefore, it is important to assess the susceptibility of an investigational drug to DDIs mediated by gastric-pH changes (referred to as pH-dependent DDIs) early in drug development, characterize the DDI effect with clinical studies when needed, and communicate the relevant findings in the drug product labeling.

Read more online 
Copyright Widler & Schiemann AG 2020. All Rights Reserved. /